It's a question many of us ask, especially when our pulsatile tinnitus began simultaneous to use of medication, prescribed
There haven't been too many studies on this possible relationship to pulsatile tinnitus
cases, generally, but one recent study looks specifically at fluroquinolone antibiotics, a specific family of medications,
and the possible relationship of their use to one specific known cause of pulsatile tinnitus: idiopathic intracranial hypertention
This recent study looks at a variety of the drugs in this category, including Levaquin. This summary reveals the process by which researchers searched databases for patients whose files indicated within a short period
of time the ICD code for IIH, imaging and other diagnostic testing that would confirm an IIH diagnosis, as well as a prescription
for the drugs within 15-30 days of the IIH diagnosis.
Basically, the study suggested an increased risk of IIH for users
of this family of medications.
These medications are no stranger to lawsuits, apparently. Just Google "Fluoroquinolone
Litigation" and you'll see the reports.
Now that pulsatile tinnitus has its own ICD code, the potential for monitoring our cases has improved. SO MUCH. However, we see even in this report that pulsatile tinnitus
is mentioned at the beginning of the abstract but then, it seems, it is referred to as tinnitus at the end of the abstract.
Pulsatile tinnitus is not tinnitus!
It may take a while for the pulsatile tinnitus code to be integrated generally
and in similar research studies, but we see in this study the signficance of proper identification of symptoms to research,
and the possibility that medications may play a factor in some pulsatile tinnitus cases, at least as they relate to this possible
As usual, consult a doctor with any questions about medications.Source: Oral fluoroquinolones and risk of secondary pseudotumor cerebri syndrome; Mohit Sodhi, BSc, Claire A. Sheldon,
MD, PhD, Bruce Carleton, PharmD and Mahyar Etminan, PharmD, American Academy of Neurology, Jul 2017.